Alert archive / Wisconsin / Freeze Warnings in 2018

Freeze Warning 3, NWS Milwaukee, WI

October 12, 201820 counties in Wisconsin

NWS Milwaukee, WI issued this freeze warning at Oct 12, 2018, 2:59 PM CDT for 20 counties in Wisconsin. It took effect at Oct 12, 2018, 9:15 PM CDT. It was in force for 12 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Oct 12, 2018, 2:59 PM CDT (19:59 UTC)
In effect from
Oct 12, 2018, 9:15 PM CDT
Expired
Oct 13, 2018, 9:00 AM CDT
In force
12 hr
Issued by
NWS Milwaukee, WI

Counties Columbia County, WI, Dane County, WI, Dodge County, WI, Fond du Lac County, WI, Green County, WI, Green Lake County, WI, Iowa County, WI, Jefferson County, WI, Kenosha County, WI, Lafayette County, WI, Marquette County, WI, Milwaukee County, WI, Ozaukee County, WI, Racine County, WI, Rock County, WI, Sauk County, WI, Sheboygan County, WI, Walworth County, WI, Washington County, WI, Waukesha County, WI

The radar

The Milwaukee radar (KMKX), 31 km from the middle of the area, began a volume at 20:00 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Green Bay/Straub, WI (KGRB), launched 12:00Z, 8.0 hours before the alert went out and 157 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Green Bay/Straub, WI at 12:00Z on 2018-10-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Green Bay/Straub, WI at 12:00Z on 2018-10-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 50 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
884 m above ground
0-6 km bulk shear
63 kt
0-1 km storm-relative helicity
50 m²/s²
0-3 km storm-relative helicity
79 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

672 
WWUS73 KMKX 121959
NPWMKX

URGENT - WEATHER MESSAGE
National Weather Service Milwaukee/Sullivan WI
259 PM CDT Fri Oct 12 2018

...Freezing Temperatures Expected Later Tonight...

WIZ046-047-051-052-056>060-062>072-130400-
/O.NEW.KMKX.FZ.W.0003.181013T0600Z-181013T1400Z/
Marquette-Green Lake-Fond Du Lac-Sheboygan-Sauk-Columbia-Dodge-
Washington-Ozaukee-Iowa-Dane-Jefferson-Waukesha-Milwaukee-
Lafayette-Green-Rock-Walworth-Racine-Kenosha-
Including the cities of Montello, Westfield, Oxford, Neshkoro, 
Endeavor, Berlin, Princeton, Markesan, Fond Du Lac, Plymouth, 
Sheboygan Falls, Howards Grove, Oostburg, Baraboo, Reedsburg, 
Prairie Du Sac, Sauk City, Portage, Columbus, Lake Wisconsin, 
Lodi, Beaver Dam, Waupun, Mayville, West Bend, Germantown, 
Hartford, Mequon, Cedarburg, Grafton, Dodgeville, Mineral Point, 
Barneveld, Madison, Watertown, Fort Atkinson, Jefferson, 
Waukesha, Brookfield, New Berlin, Menomonee Falls, Muskego, 
West Allis, Wauwatosa, Greenfield, Franklin, Oak Creek, 
South Milwaukee, Cudahy, Darlington, Shullsburg, Benton, Belmont,
Argyle, Blanchardville, Monroe, Brodhead, Janesville, Beloit, 
Whitewater, Delavan, Elkhorn, Lake Geneva, East Troy, Racine, 
and Kenosha
259 PM CDT Fri Oct 12 2018

...FREEZE WARNING IN EFFECT FROM 1 AM TO 9 AM CDT SATURDAY...

The National Weather Service in Milwaukee/Sullivan has issued a
Freeze Warning...which is in effect from 1 AM to 9 AM CDT
Saturday. 

* TIMING...Later tonight into early Saturday morning.

* TEMPERATURE...Lows will be in the upper 20s to lower 30s.

* IMPACTS...Any sensitive plants will be damaged or killed if left
  outdoors.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Freeze Warning means sub-freezing temperatures are imminent or
highly likely. These conditions will kill crops and other
sensitive vegetation.

&&

$$
Wood
3 follow-up statements
399 
WWUS73 KMKX 130215
NPWMKX

URGENT - WEATHER MESSAGE
National Weather Service Milwaukee/Sullivan WI
915 PM CDT Fri Oct 12 2018

...Freezing Temperatures Expected Tonight...

WIZ046-047-051-056>058-062>064-131015-
/O.EXT.KMKX.FZ.W.0003.181013T0215Z-181013T1400Z/
Marquette-Green Lake-Fond Du Lac-Sauk-Columbia-Dodge-Iowa-Dane-
Jefferson-
Including the cities of Montello, Westfield, Oxford, Neshkoro, 
Endeavor, Berlin, Princeton, Markesan, Fond Du Lac, Baraboo, 
Reedsburg, Prairie Du Sac, Sauk City, Portage, Columbus, 
Lake Wisconsin, Lodi, Beaver Dam, Waupun, Mayville, Dodgeville, 
Mineral Point, Barneveld, Madison, Watertown, Fort Atkinson, 
and Jefferson
915 PM CDT Fri Oct 12 2018

...FREEZE WARNING NOW IN EFFECT UNTIL 9 AM CDT SATURDAY...

The Freeze Warning is now in effect until 9 AM CDT Saturday. 

* TIMING...Overnight into Saturday morning. 

* TEMPERATURE...Falling into the middle 20s to around 30. 

* IMPACTS...Any sensitive plants will be damaged or killed if 
  left outdoors. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Freeze Warning means sub-freezing temperatures are imminent or
highly likely. These conditions will kill crops and other
sensitive vegetation.

&&

$$

WIZ052-059-060-065>072-131015-
/O.CON.KMKX.FZ.W.0003.181013T0600Z-181013T1400Z/
Sheboygan-Washington-Ozaukee-Waukesha-Milwaukee-Lafayette-Green-
Rock-Walworth-Racine-Kenosha-
Including the cities of Plymouth, Sheboygan Falls, Howards Grove,
Oostburg, West Bend, Germantown, Hartford, Mequon, Cedarburg, 
Grafton, Waukesha, Brookfield, New Berlin, Menomonee Falls, 
Muskego, West Allis, Wauwatosa, Greenfield, Franklin, Oak Creek, 
South Milwaukee, Cudahy, Darlington, Shullsburg, Benton, Belmont,
Argyle, Blanchardville, Monroe, Brodhead, Janesville, Beloit, 
Whitewater, Delavan, Elkhorn, Lake Geneva, East Troy, Racine, 
and Kenosha
915 PM CDT Fri Oct 12 2018

...FREEZE WARNING REMAINS IN EFFECT FROM 1 AM TO 9 AM CDT
SATURDAY...

A Freeze Warning remains in effect from 1 AM to 9 AM CDT 
Saturday. 

* TIMING...Later tonight into early Saturday morning.

* TEMPERATURE...Falling into the upper 20s to lower 30s overnight.

* IMPACTS...Any sensitive plants will be damaged or killed if 
  left outdoors. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Freeze Warning means sub-freezing temperatures are imminent or
highly likely. These conditions will kill crops and other
sensitive vegetation.

&&

$$
MBK
731 
WWUS73 KMKX 130750
NPWMKX

URGENT - WEATHER MESSAGE
National Weather Service Milwaukee/Sullivan WI
250 AM CDT Sat Oct 13 2018

...Freezing Temperatures This Morning...

WIZ046-047-051-052-056>060-062>072-131400-
/O.CON.KMKX.FZ.W.0003.000000T0000Z-181013T1400Z/
Marquette-Green Lake-Fond Du Lac-Sheboygan-Sauk-Columbia-Dodge-
Washington-Ozaukee-Iowa-Dane-Jefferson-Waukesha-Milwaukee-
Lafayette-Green-Rock-Walworth-Racine-Kenosha-
Including the cities of Montello, Westfield, Oxford, Neshkoro, 
Endeavor, Berlin, Princeton, Markesan, Fond Du Lac, Plymouth, 
Sheboygan Falls, Howards Grove, Oostburg, Baraboo, Reedsburg, 
Prairie Du Sac, Sauk City, Portage, Columbus, Lake Wisconsin, 
Lodi, Beaver Dam, Waupun, Mayville, West Bend, Germantown, 
Hartford, Mequon, Cedarburg, Grafton, Dodgeville, Mineral Point, 
Barneveld, Madison, Watertown, Fort Atkinson, Jefferson, 
Waukesha, Brookfield, New Berlin, Menomonee Falls, Muskego, 
West Allis, Wauwatosa, Greenfield, Franklin, Oak Creek, 
South Milwaukee, Cudahy, Darlington, Shullsburg, Benton, Belmont,
Argyle, Blanchardville, Monroe, Brodhead, Janesville, Beloit, 
Whitewater, Delavan, Elkhorn, Lake Geneva, East Troy, Racine, 
and Kenosha
250 AM CDT Sat Oct 13 2018

...FREEZE WARNING REMAINS IN EFFECT UNTIL 9 AM CDT THIS MORNING...

A Freeze Warning remains in effect until 9 AM CDT this morning. 

* TIMING...Through mid morning.

* TEMPERATURE...Upper 20s to around 30.

* IMPACTS...Any sensitive plants will be damaged or killed if 
  left outdoors. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Freeze Warning means sub-freezing temperatures are imminent or
highly likely. These conditions will kill crops and other
sensitive vegetation.

&&

$$
918 
WWUS73 KMKX 131353
NPWMKX

URGENT - WEATHER MESSAGE
National Weather Service Milwaukee/Sullivan WI
853 AM CDT Sat Oct 13 2018

...Temperatures Slowly Warming This Morning...

WIZ046-047-051-052-056>060-062>072-131500-
/O.EXP.KMKX.FZ.W.0003.000000T0000Z-181013T1400Z/
Marquette-Green Lake-Fond Du Lac-Sheboygan-Sauk-Columbia-Dodge-
Washington-Ozaukee-Iowa-Dane-Jefferson-Waukesha-Milwaukee-
Lafayette-Green-Rock-Walworth-Racine-Kenosha-
Including the cities of Montello, Westfield, Oxford, Neshkoro, 
Endeavor, Berlin, Princeton, Markesan, Fond Du Lac, Plymouth, 
Sheboygan Falls, Howards Grove, Oostburg, Baraboo, Reedsburg, 
Prairie Du Sac, Sauk City, Portage, Columbus, Lake Wisconsin, 
Lodi, Beaver Dam, Waupun, Mayville, West Bend, Germantown, 
Hartford, Mequon, Cedarburg, Grafton, Dodgeville, Mineral Point, 
Barneveld, Madison, Watertown, Fort Atkinson, Jefferson, 
Waukesha, Brookfield, New Berlin, Menomonee Falls, Muskego, 
West Allis, Wauwatosa, Greenfield, Franklin, Oak Creek, 
South Milwaukee, Cudahy, Darlington, Shullsburg, Benton, Belmont,
Argyle, Blanchardville, Monroe, Brodhead, Janesville, Beloit, 
Whitewater, Delavan, Elkhorn, Lake Geneva, East Troy, Racine, 
and Kenosha
853 AM CDT Sat Oct 13 2018

...FREEZE WARNING WILL EXPIRE AT 9 AM CDT THIS MORNING...

The Freeze Warning will expire at 9 AM CDT this morning. 

Low temperatures fell into the upper 20s to lower 30s across most
of the area this morning. Temperatures are slowly warming above 
freezing, so the Freeze Warning will be allowed to expire at 9 AM 
CDT.

$$
Wood

What forecasters said that day

The local office's own words before this freeze warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Milwaukee, WI wrote its last area forecast discussion before this freeze warning went out at Oct 12, 12:33 PM CDT, 2 hours 26 minutes earlier.

Area forecast discussion, Oct 12, 12:33 PM CDT, 2 hours 26 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Milwaukee/Sullivan WI
1233 PM CDT Fri Oct 12 2018

.UPDATE...

Any precipitation associated with the passing 500 mb shortwave
trough will remain south of the area into this afternoon.

Still considering frost/freeze headlines for tonight across the
area. Think that the clouds should clear out by later this
evening. Light winds overnight should allow for temperatures to
fall into the lower 30s in most areas. Will continue to determine
which headline is more appropriate for tonight.

&&

.AVIATION(18Z TAFS)...

Ceilings are still hanging around 2500 feet, and should remain so
for the next few hours. They should mix out to VFR category from
west to east later this afternoon. West winds will linger as well.
Skies should become mostly clear by the middle to late evening
hours, as winds become light out of the southwest. Cold
temperatures overnight are expected, with frost in most locations.
South southwest winds will become gusty by later Wednesday
morning, with gusts to around 20 knots or so during the afternoon.
Some VFR category clouds should move through during the day.

&&

.PREV DISCUSSION... (Issued 959 AM CDT Fri Oct 12 2018)

UPDATE...

Main issue will be deciding on frost/freeze headlines again for
tonight. It will depend on if we can clear out. Models support the
clouds clearing out this evening, with some cold air advection.
It looks to remain mostly clear overnight. There is some warm air
advection that develops later tonight, though winds should be
light. Will evaluate 12Z suite of models and collaborate with
neighboring offices to determine if frost/freeze headlines are
needed for tonight.

MARINE...

Nearshore Waters...Southwest winds may gust to 25 knots at times
Saturday afternoon and night. A Small Craft Advisory may be
needed. Any waves of 4 feet or higher will remain over the open
waters of Lake Michigan.

Open Waters...Southwest winds may gust to 30 knots at times
Saturday afternoon and night over the north half of the open
waters of Lake Michigan. Waves should build during this period.

PREV DISCUSSION... (Issued 610 AM CDT Fri Oct 12 2018)

UPDATE...

Satellite is showing clearing skies near the lakeshore early this
morning. Temperatures in the clearing have dropped into the lower
30s.

AVIATION(12Z TAFS)...

Ceilings are bouncing between 2800 and 3100 feet early this
morning. There is clearing of low clouds in eastern WI early this
morning and that trend will continue inland over the next few
hours. Meanwhile, mid level clouds are moving in from Iowa and will
overspread southern Wisconsin as a weak system tracks to our
south. Look for clearing skies tonight and light winds.

PREV DISCUSSION... (Issued 340 AM CDT Fri Oct 12 2018)

SHORT TERM...

Today and Tonight...Forecast Confidence is Medium.

Well, we have a Freeze Warning/Frost Advisory in effect for all of
southern Wisconsin right now and we remain entrenched in low
clouds with temperatures in the upper 30s. Verification of this
warning/advisory is not looking likely, but we will give it a few
more hours to see what the temps do. Wherever the clouds cleared
in eastern Iowa, temperatures dropped to around 30. Far southwest
WI is about to clear out for a short period of time.

Mid level clouds will overspread southern WI by late morning. This
is associated with an upper trough digging into the Upper Midwest
and an upper jet sliding through the Midwest. Precip associated
with this feature will remain to our south today.

We have a better chance at freezing or at least a frost tonight.
Skies will clear out by mid evening and winds will be much
lighter. The caveat is that we will be warm advecting late tonight
which might stall our temps from dropping below freezing. The day
shift will coordinate with neighbors and decide between a freeze
warning or frost advisory for tonight, so stay tuned.

LONG TERM...

Saturday through Monday...Forecast Confidence High.

High pressure will be centered over the lower Ohio Valley Saturday
morning, moving into the Mid Atlantic by Saturday evening. Across
southern Wisconsin, winds will become southerly on Saturday,
helping to boost temperatures into the low 50s.

A frontal boundary will pass through the area Saturday night,
bringing with it a few light showers or sprinkles. A southern
stream wave moving along that front is expected to bring a better
chance for rain into far southeastern Wisconsin Sunday afternoon
and evening, though amounts will remain light. Expect highs on
Sunday to be in the mid 40s, with lows Sunday night falling back
to around freezing. Highs Monday then look to be in the low to mid
40s.

Tuesday through next Friday...Forecast Confidence Moderate.

The rest of the week generally looks dry for now, with cool
temperatures through mid week. Temperatures may moderate Thursday
into Friday, as southerly flow returns to the area. That may be
short lived, however, with extended guidance hinting that active
northwest flow may return to the area by next weekend.

AVIATION(09Z TAFS)...

Ceilings are bouncing between 2800 and 3300 feet early this
morning. The clearing trend is much slower than previously
expected. Just as the low clouds start to break up later this
morning or even early afternoon, mid level clouds will overspread
southern Wisconsin as a weak system tracks to our south. Look for
clearing skies tonight and light winds.

MARINE...

Open Lake... Gusty northwest winds will gradually diminish through
late afternoon. Winds will increase out of the southwest on
Saturday, but gusts will remain just below gale force. Tuesday and
Tuesday night is our next chance for gale force gusts over the
north half with a clipper system.

Nearshore... Northwest wind gusts have diminished below 25 kt
early this morning, so we will allow the small craft advisory to
expire. Gusty southwest winds are expected Saturday, so another
small craft advisory may be needed.

&&

.MKX WATCHES/WARNINGS/ADVISORIES...
WI...None.
LM...None.
&&

Update...Wood
Today/Tonight and Aviation/Marine...Cronce
Saturday THROUGH Thursday...Boxell
Hazardous weather outlook, Oct 12, 2:55 AM CDT, 12 hours 4 minutes before
Hazardous Weather Outlook
National Weather Service Milwaukee/Sullivan WI
255 AM CDT Fri Oct 12 2018

WIZ046-047-051-052-056>060-062>072-130800-
Marquette-Green Lake-Fond Du Lac-Sheboygan-Sauk-Columbia-Dodge-
Washington-Ozaukee-Iowa-Dane-Jefferson-Waukesha-Milwaukee-
Lafayette-Green-Rock-Walworth-Racine-Kenosha-
255 AM CDT Fri Oct 12 2018

This Hazardous Weather Outlook is for portions of east central
Wisconsin, south central Wisconsin and southeast Wisconsin.

.DAY ONE...Today and Tonight

Many area rivers remain above flood stage.

Temperatures will fall below freezing across much of the area
tonight into early Saturday morning.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

Many area rivers will remain above flood stage through the coming
week.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

LMZ643>646-130800-
Sheboygan to Port Washington WI-
Port Washington to North Point Light WI-
North Point Light to Wind Point WI-
Wind Point WI to Winthrop Harbor IL-
255 AM CDT Fri Oct 12 2018

This Hazardous Weather Outlook is for portions of Lake Michigan.

.DAY ONE...Today and Tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

A Small Craft Advisory may be needed Saturday, Tuesday, and
Thursday due to breezy offshore flow.

LMZ080-261-362-364-366-563-565-567-669-671-673-675-777-779-868-
870-872-874-876-878-130800-
Lake Michigan Michigan City IN to St. Joseph MI 5 NM offshore to
mid-line of lake.-
Lake Michigan from Seul Choix Point to Rock Island Passage 5NM
offshore to Mid Lake-
Lake Michigan South of a line from Seul Choix Point to the
Mackinac Bridge and North of a line from Charlevoix MI to South
Fox Island 5NM offshore-
Lake Michigan from Charlevoix to Point Betsie MI 5NM Offshore to
mid lake-
Lake Michigan from Point Betsie to Manistee MI 5NM offshore to
Mid Lake-
Lake Michigan from Rock Island Passage to Sturgeon Bay WI 5NM
offshore to mid lake-
Lake Michigan from Sturgeon Bay to Two Rivers WI 5NM offshore to
Mid Lake-
Lake Michigan from Two Rivers to Sheboygan WI 5NM offshore to Mid
Lake-
Lake Michigan from Sheboygan to Port Washington WI 5NM offshore
to Mid Lake-
Lake Michigan from Port Washington to North Point Light WI 5NM
offshore to Mid Lake-
Lake Michigan from North Point Light to Wind Point WI 5NM
offshore to Mid Lake-
Lake Michigan from Wind Point WI to Winthrop Harbor IL 5NM
offshore to Mid Lake-
Lake Michigan from Winthrop Harbor to Wilmette Harbor IL 5NM
offshore to Mid Lake-
Lake Michigan from Wilmette Harbor to Michigan City in 5NM
offshore to Mid Lake-
Lake Michigan from Pentwater to Manistee MI 5NM offshore to Mid
Lake-
Lake Michigan from Whitehall to Pentwater MI 5NM offshore to Mid
Lake-
Lake Michigan from Grand Haven to Whitehall MI 5NM offshore to
Mid Lake-
Lake Michigan from Holland to Grand Haven MI 5NM offshore to Mid
Lake-
Lake Michigan from South Haven to Holland MI 5NM offshore to Mid
lake-
Lake Michigan from St Joseph to South Haven MI 5NM offshore to
Mid Lake-
255 AM CDT Fri Oct 12 2018

This Hazardous Weather Outlook is for the open waters of Lake
Michigan.

.DAY ONE...Today and Tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

Winds may again approach gale force on Tuesday.

www.weather.gov/mkx

The office that day

Everything else NWS Milwaukee, WI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 12, 3:16 PM CDTSmall Craft AdvisoryMKX34 hr

Nearby

Freeze Warnings in Wisconsin, 2018Every freeze warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.